Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 69, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 18, 2000, 3:07 PM EDT for Tioga County, New York; Bradford County, Susquehanna County, Pennsylvania. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 3:07 PM EDT (19:07 UTC)
- Expired
- May 18, 2000, 3:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Tioga County, NY, Bradford County, PA, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 35 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 3:19 PM EDT | Thunderstorm Wind 60 E | Countywide, PA | Trees and wires down from thunderstorm winds. |
| May 18, 3:20 PM EDT | Thunderstorm Wind 50 E | Newark Vly, NY | Thunderstorm winds produced wind damage. |
| May 18, 3:45 PM EDT | Thunderstorm Wind 60 E | Countywide, PA | Trees and wires down along with minor structural damage from thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 181910 SVRBGM NYC007-017-023-107-PAC015-115-181945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 307 PM EDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA. SOUTHERN CORTLAND COUNTY IN CENTRAL NEW YORK. TIOGA COUNTY IN CENTRAL NEW YORK. SOUTHERN CHENANGO COUNTY IN CENTRAL NEW YORK. NORTHERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA. BROOME COUNTY IN CENTRAL NEW YORK. * UNTIL 345 PM EDT. * AT 304 PM EDT...SEVERE WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF ITHACA TO 6 MILES SOUTHEAST OF ODESSA TO 9 MILES SOUTHEAST OF ADDISON...MOVING EAST AT 60 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... NORTH SPENCER...SPENCER AROUND 315 PM EDT. HARFORD...LOCKWOOD AROUND 320 PM EDT. BERKSHIRE...CANDOR AROUND 325 PM EDT. BARTON...CATATONK AROUND 330 PM EDT. FOSTER...LISLE AROUND 335 PM EDT. APALACHIN...CAMPVILLE AROUND 340 PM EDT. AT 305 PM SCHYLER COUNTY POLICE REPORTED NUMEROUS TREES AND W]IRES DOWN ACROSS A LARGE AREA. THESE ARE FAST MOVING STORMS...TAKE COVER IMMEDIATELY. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. RH &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM EDT, 22 minutes earlier.
Area forecast discussion, May 18, 2:45 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT THU MAY 18 2000 COLD FRONT CROSSING AREA ATTM AS LOW PRES MOVES NE ACROSS NORTHERN NY. AREA OF RAIN/TSRA NOW MOVING ACROSS WRN PART OF FA WILL CONTINUE QUICKLY EWD. LINE OF TSRA HAS BEEN WEAKING A LITTLE AS IT MOVES EWD BUT WILL CONT TO POSE SVR THREAT. HAVE RECEIVED REPORTS OF SOME TREES DOWN. LINE WILL ALSO BE PRODUCING HEAVY RAIN AS IT CONTINUES TO MOVE EWD ACROSS OUR FA. SOME LIGHT/MOD SHRA ALSO BREAKING OUT AHD OF THIS LINE. NORTHERN PART OF FA PROGGED BY MODELS FOR HEAVIEST QPF THRU THIS EVENING. BREAKS IN CLDS ACROSS SRN TIER AND NE PA EARLIER ALLOWED FOR SOME DESTABALIZATION OF THE AIRMASS. MSAS LI OF AROUND -4 EARLY THIS AFT. FRONT SLIDES SLOWLY SOUTH...MAKING IT ABT AS FAR S AS THE MAXON-DIXON LN BEFORE STALLING OUT. ADDTNL S/WV ENERGY RIDING EWD ACRS PA OVRNT WILL PROVIDE ADEQUATE LIFTING FOR MORE SHWRS...MOSTLY SRN SXNS OF THE FA. ALTHO MODELS AGREE ON GIVING RAIN TO THIS PART OF FA...THEY DISAGREE ON AMT AND PLACEMENT OF HEAVIEST PRECIP DUE TO SMALL DIFFS IN PLACEMENT AND STRENGTH OF SFC WAVES. ETA AND AVN CLEAR MOST OF HEAVIER RAIN OUT OF OUR PA ZONES FRIDAY EVENING WHILE THE NGM STALLS SFC LOW ACROSS W VA AND PRODUCES QPF BULLSEYE OVER PA THRU SAT MORN. WILL COMPROMISE ON POPS AND LEAN TWD A LOWER VALUE FOR LATER PERIOD FRIDAY INTO SAT. ALSO FOR FRI AND SAT...ETA/NGM STILL PUSH DRIER AIR INTO NORTHERN PORTION OF FA OVERNIGHT TONIGHT AND FRIDAY. BUT THEY NOW WANT TO BRING A RETURN OF THE MOISTURE OVERNIGHT FRIDAY INTO SAT. AVN BASICALLY HANGS ONTO THE MOISTURE THRU THE PD. .BGM...FLASH FLOOD WATCH INTO TNT FOR MUCH DOF CNY AND PA ZNS 38/39. JML
In the hours before
Special weather statement, May 18, 11:13 AM EDT, 3 hours 54 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-182100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1113 AM EDT THU MAY 18 2000 ...THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST PENNSYLVANIA AND A PORTION OF CENTRAL NEW YORK THIS AFTERNOON AND EVENING... A COLD FRONT WILL MOVE SOUTH THROUGH THE REGION THIS AFTERNOON AND EARLY TONIGHT. AS THIS FRONT ENCOUNTERS INCREASINGLY WARM... MOIST...AND UNSTABLE AIR OUT AHEAD OF IT...THUNDERSTORMS WILL DEVELOP DURING THE MIDDAY HOURS OVER NORTHERN PARTS OF THE AREA AND SPREAD SOUTH THROUGH THE REST OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA BY LATE AFTERNOON. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHEAST PENNSYLVANIA...AND PORTIONS OF CENTRAL NEW YORK...MAINLY ALONG AND SOUTH OF A LINE FROM HORNELL TO ELMIRA...BINGHAMTON AND WALTON...WHERE THE ATMOSPHERE WILL BECOME MOST UNSTABLE AHEAD OF THE COLD FRONT DURING THE MID TO LATE AFTERNOON. THE PRIMARY THREATS FROM ANY SEVERE STORMS TODAY WILL BE STRONG WIND GUSTS...FREQUENT LIGHTNING AND POSSIBLY LARGE HAIL. ALL THUNDERSTORMS THAT FORM WILL ALSO CONTAIN VERY HEAVY RAIN. LOCALIZED FLOODING MAY ALSO CAUSE PROBLEMS LATER TODAY AND TONIGHT. IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON OR EVENING...KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK QUICK SHELTER SHOULD STORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST UPDATES ON THIS SITUATION. INFORMATION CAN ALSO BE OBTAINED FROM THE BINGHAMTON NATIONAL WEATHER SERVICE WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. BREWSTER
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:45 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland | 60 min |
| May 18, 2:45 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 60 min |
| May 18, 2:46 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Steuben, Yates | 59 min |
| May 18, 2:46 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tompkins | 59 min |
| May 18, 2:46 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga | 59 min |
| May 18, 3:07 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 38 min |
| May 18, 3:20 PM EDT | Tornado Warning | BGM | Chenango, Otsego | 25 min |
| May 18, 3:40 PM EDT | Tornado Warning | BGM | Otsego | 35 min |
| May 18, 3:45 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Otsego | 45 min |
| May 18, 4:25 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 50 min |
| May 18, 3:45 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 45 min |
| May 18, 3:55 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 35 min |
| May 18, 4:09 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Wyoming | 36 min |
| May 18, 4:25 PM EDT | Flash Flood Warning | BGM | Bradford | 2 hr |
| May 18, 4:25 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 50 min |
| May 18, 4:39 PM EDT | Severe Thunderstorm Warning | BGM | Pike, Wayne | 51 min |
| May 18, 4:39 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 51 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.